Students who are bullied are twice as likely to use pain medication for issues like headaches, backaches, and stomach aches, even when controlling for the amount of pain they feel, a new study found.

The research appears in the journal Acta Paediatrica this month. Here are the highlights:

The context

According to the International Research Network, 11 percent of children between age 11 and 15 say they’re bullied at least twice per month. Previous research has shown bullied children are more likely to experience migraines, headaches, and backaches. They’re also more likely to use alcohol and and other drugs.

The data

The study is based on survey data of 10,390 students in grades six, eight, and 10 in Iceland. The students were given a definition of bullying and asked how often they’d been bullied in the last six months.

They were also asked how often they experienced: headaches, stomach aches, backaches, and neck and shoulder pain.

And how frequently they used any of the following medications: paracetamol (i.e. Tylenol), ibuprofen (i.e. Advil), aspirin, diclofenac (a prescription anti-inflammatory).

The results

The use of pain medications was nearly twice as high among bullied students, even when controlling for the amount of pain they felt, as well as age, gender, and socioeconomic status.

The study authors suggest this could be a result of bullied students experiencing greater mental distress, and experimenting with pain-relief medications to lessen it. Previous research has shown that depression or anxiety in children can manifest in physical symptoms, such as headaches, backaches, and stomach pain. Across all ages, mental illness is linked to substance use disorders.

Researchers also found that girls used pain medication more often than boys, and all children used paracetamol and ibuprofen most often.

The caveats

The study uses self-reported data, which can be unreliable. Children may not accurately remember how often they’ve been bullied or how often they’ve experienced certain physical symptoms. While a definition for bullying was provided, each child might interpret it differently. Also, without any objective criteria for each of the physical symptoms (i.e. headache, stomach ache), students may choose to count or omit their experiences differently from one another.

Importantly, this study simply shows a correlation between being bullied and pain medication use. But researchers cannot say that one causes the other.

Next steps

Further research is needed to understand if the experience of bullying causes students to use more pain medication, and how that might affect chronic pain and risk for addiction later in life.

The study authors suggest that reducing bullying and promoting health in schools might reduce the use of pain medication among adolescents.